Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 20, 2017, 9:50 PM MDT for Custer County, Rosebud County, Montana. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 9:50 PM MDT (03:50 UTC)
- Expired
- Jun 20, 2017, 10:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, MT, Rosebud County, MT
The radar
The Billings radar (KBLX), 209 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:20 PM MDT | HAIL 0.75 | 1 Se Miles City, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2936 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WUUS55 KBYZ 210350
SVRBYZ
MTC017-087-210445-
/O.NEW.KBYZ.SV.W.0013.170621T0350Z-170621T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
950 PM MDT TUE JUN 20 2017
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Southwestern Custer County in southeastern Montana...
Central Rosebud County in southeastern Montana...
* Until 1045 PM MDT
* At 949 PM MDT, a severe thunderstorm was located 18 miles southeast
of Forsyth, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Miles City, Rosebud, Hathaway, Locate, Garland, Cartersville,
Mizpah, Twelve Mile Dam, Moon Creek Ranch and Strawberry Hill
Recreation Area.
This replaces the warning previously in effect for Rosebud County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4592 10632 4640 10660 4652 10534 4615 10514
TIME...MOT...LOC 0349Z 260DEG 44KT 4616 10633
HAIL...1.00IN
WIND...60MPH
$$
Borsum3 follow-up statements
922
WWUS55 KBYZ 210407
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
1007 PM MDT TUE JUN 20 2017
MTC087-210416-
/O.CAN.KBYZ.SV.W.0013.000000T0000Z-170621T0445Z/
Rosebud MT-
1007 PM MDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROSEBUD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4596 10614 4644 10614 4652 10534 4615 10514
TIME...MOT...LOC 0406Z 260DEG 44KT 4620 10603
$$
MTC017-210445-
/O.CON.KBYZ.SV.W.0013.000000T0000Z-170621T0445Z/
Custer MT-
1007 PM MDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHWESTERN CUSTER COUNTY...
At 1006 PM MDT, a severe thunderstorm was located 17 miles southwest
of Miles City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Miles City, Locate, Garland, Mizpah, Twelve Mile Dam, Moon Creek
Ranch and Strawberry Hill Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 10614 4644 10614 4652 10534 4615 10514
TIME...MOT...LOC 0406Z 260DEG 44KT 4620 10603
HAIL...1.00IN
WIND...60MPH
$$
Borsum309
WWUS55 KBYZ 210434
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
1034 PM MDT TUE JUN 20 2017
MTC017-210445-
/O.CON.KBYZ.SV.W.0013.000000T0000Z-170621T0445Z/
Custer MT-
1034 PM MDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHWESTERN CUSTER COUNTY...
At 1032 PM MDT, a severe thunderstorm was located 15 miles southeast
of Miles City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Storm spotters in Miles City reported dime sized hail at
1025 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Miles City, Locate, Garland, Mizpah, Twelve Mile Dam, Moon Creek
Ranch and Strawberry Hill Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 10614 4644 10614 4652 10534 4615 10514
TIME...MOT...LOC 0432Z 260DEG 44KT 4625 10561
HAIL...1.00IN
WIND...60MPH
$$
Borsum221
WWUS55 KBYZ 210440
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
1040 PM MDT TUE JUN 20 2017
MTC017-210449-
/O.EXP.KBYZ.SV.W.0013.000000T0000Z-170621T0445Z/
Custer MT-
1040 PM MDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY
WILL EXPIRE AT 1045 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and strong gusty winds are still possible with this thunderstorm.
LAT...LON 4596 10614 4644 10614 4652 10534 4615 10514
TIME...MOT...LOC 0439Z 260DEG 44KT 4631 10515
$$
BorsumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:25 PM MDT, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 20, 3:25 PM MDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Billings MT
325 PM MDT Tue Jun 20 2017
.SHORT TERM...valid for Wed and Thu...
The moderate ridging over the Rockies and high plains today will
be subjected to short wave energy moving across southern Canada.
This will create modest height falls, and combined with weak
impulse energy under the ridge from the southwest and relatively
high dewpoints (moisture), will produce some thunderstorms late
today through the evening. Freezing levels are fairly high, and
since forcing is not that special, we feel large hail is not much
of a threat today. Rather the main threat from storms is probably
wet microbursts/strong wind gusts. Convection will push east
overnight with a cooler more stable air mass moving in late.
Wednesday through Thursday continues to look pretty breezy with
seasonal temperatures, and little if any chance of precipitation.
BT
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Cool NW flow will remain over the region Fri/Sat. Models differ in
timing/strength of potential shortwaves, and latest model trends
are overall drier, but greatest chance of showers looks to be
Fri/Fri night. The potential also exists for some snow over the
high elevations, and there could be impacts to travel over
Beartooth Pass early Sat, if there is precipitation. Temps Fri/Sat
will be below normal with highs mainly in the 60s to near 70F
across the lower elevations each day.
Heights will build with upper ridging from the west early next
week, and temps will respond accordingly, with highs getting back
well into the 80s by Mon/Tue. Wx looks dry Sun/Mon, but
approaching Pacific shortwave could bring a risk of thunderstorms
by Tue with thermal trof over central/eastern MT.
JKL
&&
.AVIATION...
Isolated to scattered thunderstorms will accompany a cold front
through the area late today into tonight. These will be high-
based storms with strong wind gusts, small hail and heavy rain
being the main threats. Expect local/brief MVFR/IFR with any
heavier showers, otherwise VFR flight conditions will prevail.
Gusty NW will develop behind the frontal passage, with 20-30 kt
gusts mainly east of KBIL on Wednesday. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 062/083 052/078 048/068 047/069 046/077 052/085 057/086
30/U 00/U 12/W 32/W 10/U 00/U 03/T
LVM 053/081 043/074 040/066 040/066 039/075 043/082 048/083
20/U 00/U 13/W 32/W 00/U 00/U 03/T
HDN 062/084 052/079 048/069 044/070 043/078 047/087 056/088
30/U 00/U 13/W 32/W 00/U 00/U 02/T
MLS 065/083 052/077 048/069 046/070 045/078 050/086 057/089
20/U 00/U 12/W 21/B 00/U 00/U 01/U
4BQ 063/083 054/078 047/069 045/067 044/075 050/084 056/088
30/U 10/U 12/W 32/W 00/U 00/U 01/U
BHK 061/081 049/075 045/067 041/066 041/074 046/082 053/086
20/N 00/U 12/W 21/B 00/U 00/U 00/U
SHR 057/081 050/074 046/066 044/064 039/073 045/082 051/085
31/B 11/U 13/W 32/W 10/U 00/U 02/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 20, 3:14 PM MDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 314 PM MDT Tue Jun 20 2017 MTZ028>042-056>058-063>068-WYZ098-099-210245- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 314 PM MDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Heat Today: Temperatures will be in the 90s this afternoon. Be sure to drink plenty of water, take frequent breaks and limit outdoor activity during the hottest part of the day. Please check on pets and the elderly. * Thunderstorms: Isolated to scattered thunderstorms are expected across the region through the evening. A few storms could be strong and produce small hail and strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you have outdoor activities this evening, please be ready to move to safe shelter should threatening weather approach your location. &&
In the hours before
Special weather statement, Jun 20, 4:53 PM MDT, 4 hours 57 minutes before
Special Weather Statement National Weather Service Billings MT 453 PM MDT TUE JUN 20 2017 WYZ098-099-202345- Sheridan Foothills WY-Northeast Big Horn Mountains WY- 453 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near Dayton, or 18 miles west of Sheridan, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Ranchester, Dayton and Parkman. LAT...LON 4481 10744 4496 10731 4495 10687 4468 10716 TIME...MOT...LOC 2252Z 301DEG 16KT 4485 10732 Setzenfand
Special weather statement, Jun 20, 5:07 PM MDT, 4 hours 43 minutes before
Special Weather Statement National Weather Service Billings MT 507 PM MDT TUE JUN 20 2017 WYZ099-210000- Sheridan Foothills WY- 507 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near Sheridan, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Sheridan. LAT...LON 4473 10712 4494 10690 4493 10639 4458 10662 TIME...MOT...LOC 2307Z 278DEG 31KT 4482 10702 Setzenfand
Local storm report, Jun 20, 5:17 PM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
517 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL DAYTON 44.87N 107.26W
06/20/2017 M0.25 INCH SHERIDAN WY TRAINED SPOTTER
PEA SIZE HAIL AND HEAVY RAIN REPORTED IN DAYTON.
&&
WALSHSpecial weather statement, Jun 20, 7:13 PM MDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Billings MT 713 PM MDT TUE JUN 20 2017 MTZ035-057-210200- Yellowstone MT-Northern Big Horn MT- 713 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY... At 712 PM MDT, Doppler radar was tracking a developing thunderstorm near Billings West End, or 11 miles west of Billings, moving east at 30 mph. Half inch hail and winds in excess of 40 mph are possible with this storm. Locations impacted include... Billings, Lockwood, Huntley, Billings Heights, Billings West End and Crow Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall will occur with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning will develop with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4570 10885 4588 10886 4594 10797 4567 10796 TIME...MOT...LOC 0112Z 268DEG 27KT 4580 10875 Borsum
Special weather statement, Jun 20, 8:20 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Billings MT
820 PM MDT TUE JUN 20 2017
MTZ038-057-210300-
Northern Big Horn MT-Southern Big Horn MT-
820 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY...
At 819 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Ballantine to 13 miles
northeast of Pryor. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Hardin, Crow Agency, St. Xavier and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4595 10742 4596 10718 4591 10717 4591 10705
4587 10705 4541 10754 4549 10831 4549 10820
4552 10819 4552 10807 4589 10805 4590 10788
4593 10788 4596 10780 4599 10780 4599 10768
4603 10767 4603 10742
TIME...MOT...LOC 0219Z 272DEG 29KT 4596 10790 4556 10833
BorsumThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:13 PM MDT | Special Weather Statement | BYZ | Yellowstone | 47 min |
| Jun 20, 8:20 PM MDT | Special Weather Statement | BYZ | Big Horn | 40 min |
| Jun 20, 8:55 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud, Treasure | 65 min |
| Jun 20, 9:55 PM MDT | Special Weather Statement | BYZ | Treasure | 35 min |
| Jun 20, 10:49 PM MDT | Special Weather Statement | BYZ | Carter, Fallon, Powder River | 86 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.